Virginia, 2012

Hail in Virginia, October 18, 2012

October 18, 2012 · NWS LWX · 2 events in 2 counties and zones

A cold front moved through the Mid Atlantic in the evening. A strong low level jet increased the shear in the low levels and updrafts were able to maintain themselves.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A cold front moved through the Mid Atlantic in the evening. A strong low level jet increased the shear in the low levels and updrafts were able to maintain themselves. Thunderstorms developed and hail was the main threat.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Oct 18, 2:08 PM EST, 6 hours 7 minutes earlier.

Area forecast discussion, Oct 18, 2:08 PM EST, 6 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
308 PM EDT THU OCT 18 2012

.SYNOPSIS...
A COLD FRONT WILL PUSH THROUGH THE CENTRAL MID ATLANTIC LATE
THURSDAY NIGHT INTO FRIDAY MORNING. AN UPPER TROUGH WILL THEN
PERSIST ACROSS THE NORTHEASTERN STATES THROUGH SATURDAY. HIGH
PRESSURE WILL BUILD BACK ACROSS THE REGION FROM THE WEST SATURDAY
THROUGH MONDAY...AND PERSIST WELL INTO NEXT WEEK.

&&

.NEAR TERM /THROUGH FRIDAY/...
POWERFUL VERTICALLY STACKED LOW WILL CONTINUE TO PINWHEEL OVER THE
PLAINS AND EJECT SLOWLY EAST ACROSS THE GREAT LAKES STATES TONIGHT
AND FRIDAY. THE MAIN BAND OF SHOWERS AND THUNDERSTORMS WILL APPROACH
THE WESTERN SLOPES OF THE ALLEGHENY FRONT AROUND 21Z AND PROGRESS
EAST ACROSS CENTRAL AND NORTHERN VIRGINIA AND THROUGH THE
DC/BALTIMORE METRO AREAS BETWEEN 01 AND 05Z. BUFKIT SOUNDINGS
STILL INDICATE AN INCREASING LOW LEVEL JET LATE THIS AFTERNOON
INTO TONIGHT AHEAD OF THE FRONT. CAPES ARE LOW AND SHEAR HIGH BUT
GIVEN STRONGER WINDS JUST ABOVE THE DECK WILL STILL HIGHLIGHT
ISOLATED THREAT FOR DAMAGING WIND GUSTS IN SHOWERS AND STORMS.

PRECIPITATION WILL LAG BEHIND THE BOUNDARY DURING AT LEAST THE FIRST
PART OF FRIDAY ESPECIALLY OVER EASTERN SECTIONS OF THE FORECAST
AREA. WILL KEEP CHANCES MUCH OF THE MORNING INTO THE AFTERNOON
HOURS. HIGH TEMPERATURES WILL STILL RISE ABOVE NORMAL DURING FRIDAY
BUT CONDITIONS WILL BE NOTICEABLY DRIER.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SATURDAY/...
SPRAWLING CLOSED LOW EJECTS NORTHEAST FROM THE CENTRAL GREAT LAKES
FRIDAY NIGHT...WITH AN UPR TROUGH PERSISTING ACROSS THE MID ATLANTIC
THROUGH SATURDAY. SFC HIGH PRESSURE SOUTH OF THE LOW...WILL BUILD
EAST INTO THE MID ATLANTIC THROUGH THIS TIME...LIMITING THE EXTENT
OF PRECIP TO THE POTOMAC HIGHLANDS AND NORTHWESTERN ZONES. ONE
EXCEPTION OCCURS AS THE TROF AXIS PUSHES EAST ACROSS THE MID ATLANTIC
SATURDAY AFTERNOON. COMBINATION OF PVA AND PEAK HEATING COULD
CAUSE SHOWERS INTO THE WRN BALT-WASH SUBURBS...WHERE SLIGHT CHANCE
POPS WERE INTRODUCED. TEMPERATURES RETURN TO NORMAL FOR THE
WEEKEND AS MID CONTINENTAL AIR BUILDS IN FROM THE WEST WITH THE
HIGH PRESSURE. MIN TEMPS FRIDAY NIGHT MID TO UPR 30S IN THE
POTOMAC HIGHLANDS...LOW TO MID 40S PIEDMONT AND WEST...LOW 50S
COASTAL PLAINS. MAX TEMPS SATURDAY LOW TO MID 60S WEST OF THE BLUE
RIDGE...MID TO UPR 60S EAST.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
SATURDAY NIGHT WELL INTO NEXT WEEK...A DOMINATING RIDGE BUILDS IN
THE WAKE OF THE GREAT LAKES LOW WITH A SFC HIGH PERSISTING ACROSS
THE E-CNTRL CONUS PERHAPS THROUGH NEXT WEEK /PER RECENT ECMWF RUNS/
OR PERHAPS SHUNTING TO THE SERN CONUS BY MID NEXT WEEK WITH A WEAK
COLD FRONT ENTERING THE MID ATLANTIC /PER RECENT GFS RUNS/. DRY AND
SEASONABLE SUNDAY THROUGH TUESDAY WITH A SLIGHT WARMING TREND...NO
FREEZES EXPECTED THROUGH NEXT WEEK. ONLY SLIGHT CHANCE POPS FOR THE
POTOMAC HIGHLANDS IN THE MIDWEEK FOR NOW.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
MOSTLY VFR CONDITIONS EXPECTED THE NEXT FEW HOURS THEN SHOWER AND
ISOLATED THUNDERSTORM COVERAGE WILL RAMP UP FROM WEST TO EAST AFTER
21Z. MAIN IMPACT FOR TAF SITES WILL BE AFTER 21Z AND MORE TOWARD THE
00Z TO 04Z TIMEFRAME WITH ACTIVITY PERSISTING INTO THE OVERNIGHT
OVER EASTERN SECTIONS. PATCHY FOG POSSIBLE. ANY SHOWER OR
THUNDERSTORM THAT AFFECTS THE TERMINALS WILL BE CAPABLE OF PRODUCING
STRONG WIND GUSTS AOA 40 KTS.

CONDITIONS WILL IMPROVE FROM WEST TO EAST MID TO LATE MORNING FRIDAY
OVER WESTERN AND CENTRAL SECTIONS AND DURING THE AFTERNOON OVER THE
EAST.

SWLY FLOW SHIFTS NWLY FRIDAY NIGHT BEHIND THE ACTUAL COLD FRONT. UPR
TROUGH KEEPS MID LEVEL CLOUDS AND POSSIBLE LIGHT RAIN NW OF
BALT-WASH /INCL KMRB/ SATURDAY AFTERNOON. HIGH PRESSURE AND VFR THEN
SATURDAY NIGHT WELL INTO NEXT WEEK. MORNING FOG CHANCES MONDAY AND
TUESDAY NIGHTS.

&&

.MARINE...
SMALL CRAFT CONDITIONS WILL CONTINUE TO RAMP UP FOR THE REMAINDER OF
THIS AFTERNOON AND EVENING WITH GUSTS APPROACHING 25 TO 30 KTS AT
TIMES. SCATTERED TO NUMEROUS SHOWERS AND ISOLATED THUNDERSTORMS WILL
CROSS THE WATERS LATER TONIGHT. SOME OF THESE STORMS COULD MIX DOWN
STRONGER GALE FORCE WIND GUSTS. WILL MONITOR THIS POTENTIAL
THROUGHOUT THIS EVENING.

COLD FRONT WILL CROSS THE WATERS OVERNIGHT INTO FRIDAY BUT SMALL
CRAFT CONDITIONS WILL BE POSSIBLE FRIDAY AFTERNOON INTO THE EARLY
EVENING.

SLY FLOW CONTINUES INTO FRIDAY EVENING BEFORE VEERING WLY. CONTINUED
SCA UNTIL 8PM FRIDAY. WLY FLOW BELOW SCA CRIT THEN SAT/SUN AS HIGH
PRESSURE BUILDS. HIGH PRESSURE OVERHEAD/TRANQUIL MONDAY THROUGH THE
MIDDLE OF NEXT WEEK.

&&

.TIDES/COASTAL FLOODING...
INCREASING SOUTHERLY FLOW AND CHANNELING AIDING IN POSITIVE TIDAL
ANOMALIES MAINLY OVER THE WESTERN CHESAPEAKE BAY. COASTAL FLOOD
ADVISORY HAS BEEN ISSUED FROM CALVERT NORTH TO HARFORD FOR TIDE
RISES ABOUT ONE FOOT ABOVE ASTRONOMICAL PREDICTION FOR THE NEXT
CYCLE. TIDES WILL RECEDE OVERNIGHT AS THE FRONT MOVES THROUGH.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...COASTAL FLOOD ADVISORY UNTIL 2 AM EDT FRIDAY FOR MDZ007-011-
     014-018.
VA...NONE.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 AM EDT FRIDAY FOR ANZ530>534-
     536>543.
     SMALL CRAFT ADVISORY FROM NOON TO 6 PM EDT FRIDAY FOR
     ANZ530>532-535-536-538>540-542.
     SMALL CRAFT ADVISORY FROM NOON TO 8 PM EDT FRIDAY FOR ANZ533-
     534-537-541-543.
     SMALL CRAFT ADVISORY UNTIL MIDNIGHT EDT TONIGHT FOR ANZ535.

&&

SYNOPSIS...BAJ
NEAR TERM...KRW
SHORT TERM...BAJ
LONG TERM...BAJ
AVIATION...BAJ/KRW
MARINE...BAJ/KRW
TIDES/COASTAL FLOODING...KRW
Hazardous weather outlook, Oct 18, 6:50 PM EST, 1 hour 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
750 PM EDT THU OCT 18 2012

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
191000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
750 PM EDT THU OCT 18 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TONIGHT

A COASTAL FLOOD ADVISORY HAS BEEN ISSUED FOR THE SHORES OF THE
UPPER TIDAL POTOMAC RIVER UNTIL 2 AM EDT.

A COASTAL FLOOD ADVISORY IS IN EFFECT FOR THE WESTERN SHORE OF THE
BAY NORTH FROM CALVERT COUNTY UNTIL 2 AM TONIGHT.

A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE WATERS THROUGH THIS
EVENING. A SMALL CRAFT ADVISORY REMAINS IN EFFECT THROUGH TONIGHT FOR
THE MARYLAND CHESAPEAKE BAY AND THE TIDAL POTOMAC RIVER FROM
INDIAN HEAD TO SMITH POINT.

SHOWERS AND THUNDERSTORMS WILL IMPACT THE REGION LATE THIS
EVENING. SOME THUNDERSTORMS WILL BE CAPABLE OF PRODUCING DAMAGING
WIND GUSTS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A SMALL CRAFT ADVISORY IS IN EFFECT FRIDAY AFTERNOON FOR THE
WATERS...THEN CONTINUES FOR SOUTHERN MARYLAND WATERS FRIDAY
EVENING.

MINOR COASTAL FLOODING MAY OCCUR NEAR TIMES OF HIGH TIDE FRIDAY
THROUGH FRIDAY EVENING ALONG THE SHORE OF THE TIDAL POTOMAC RIVER
AND THE WESTERN SHORE OF THE MARYLAND CHESAPEAKE BAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-191000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
750 PM EDT THU OCT 18 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TONIGHT

SHOWERS AND THUNDERSTORMS WILL IMPACT THE REGION LATE THIS
EVENING. SOME THUNDERSTORMS WILL BE CAPABLE OF PRODUCING DAMAGING
WIND GUSTS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS LATE THIS AFTERNOON AND
EVENING.

In the hours before

Special weather statement, Oct 18, 7:45 PM EST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
845 PM EDT THU OCT 18 2012

VAZ026-027-029-190115-
SHENANDOAH VA-PAGE VA-ROCKINGHAM VA-
845 PM EDT THU OCT 18 2012

...STRONG THUNDERSTORM TO AFFECT SHENANDOAH...PAGE AND ROCKINGHAM
COUNTIES...

AT 846 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 2 MILES EAST OF
LINVILLE...MOVING NORTHEAST AT 50 MPH.

LOCATIONS IMPACTED INCLUDE MOUNT JACKSON AND LURAY.

WIND GUSTS IN EXCESS OF 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH
THIS STORM. WINDS THIS STRONG CAN BRING DOWN LARGE TREE BRANCHES.
TAKE SHELTER UNTIL THE STORM HAS PASSED.

&&

LAT...LON 3883 7863 3867 7844 3841 7876 3854 7893
TIME...MOT...LOC 0046Z 222DEG 43KT 3855 7876

The radar

The Sterling radar (KLWX), 91 km away, was scanning. The volume nearest the first event began at 01:16 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Shenandoah

When
October 18, 8:15 PM EST
Where
Shenandoah County, 0.36 mi SSE of Edith Xrds
Measured
1 in hail
Reported by
Public
Coordinates
38.765, -78.498

Hail, Frederick

When
October 18, 8:32 PM EST
Where
Frederick County, 1.17 mi N of Stephens City
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
39.097, -78.221

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2012Every state in 2012This day in weather historyWarnings in Virginia, October 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 416424, 416425.